Case 1: Tension Headaches
SR is a 38-year-old woman who comes to your pharmacy looking for a recommendation to treat a headache. SR says her head has been hurting, and it feels like a band of pain extending over the top of her skull. She reports experiencing similar headache pain approximately 2 times per week for the past few weeks and says the headaches have prevented her from accomplishing anything. She started having the headaches a few days after losing her job 3 weeks ago. She and her husband purchased a new house just a few months ago and she is concerned they will not be able to make ends meet. She is trying not to worry, but cannot help feeling stressed out. She has no other medical conditions and denies having any allergies to medications. She has not taken any medication for her headaches so far and wants to know if you can recommend an OTC treatment. What would you recommend for SR?
SR is likely suffering from episodic tension-type headaches, with characteristic bilateral, band-like pain that extends over the top of the head and toward the base of the skull. The stress SR has been experiencing as a result of losing her job may have triggered the onset of the tension headaches. Nonprescription analgesics, including NSAIDs, salicylates and acetaminophen, are effective at treating these types of episodic headaches, especially when taken at the onset of symptoms. Any of these agents would be reasonable recommendations for alleviating SR’s pain. She can use 500 mg to 1000 mg of acetaminophen every 4 to 6 hours as needed, up to a maximum of 3000 mg per day. Be sure to counsel SR on the presence of acetaminophen in other nonprescription and prescription products to ensure that she does not inadvertently exceed the daily limit. Also be sure to remind SR to limit alcohol consumption to prevent acetaminophen-induced hepatic damage. If her pain persists despite treatment with OTC analgesics, she should follow up with her primary care physician.
Case 2: Topical Analgesics
GM is a 40-year-old man who comes to the pharmacy with pain, swelling, and blistering that developed after he started using an OTC topical joint pain reliever. He says he has been training for the past few months in preparation for a weight-lifting competition that will be held this weekend. Yesterday, he pushed himself too hard and hurt his shoulder. The pain was not that bad, but he bought a topical analgesic containing methyl salicylate and applied it the previous night to his aching muscle as directed by the instructions on the box. This morning he woke up with the pain, swelling, and blisters, although he is unsure whether they were caused by lifting weights or by the topical analgesic. GM would like you to recommend something for the blistering so he can improve in time to take part in the competition this weekend. What is the most likely cause of the blistering and what would you recommend for GM?
GM’s self-treatment of his initial pain with a topical analgesic was appropriate. However, in 2012, the FDA issued a warning to alert consumers and health care professionals about serious burns that have been associated with OTC topical analgesics.1
The topical analgesic medications included in the warning contained menthol, methyl salicylate, and capsaicin as active ingredients. Based on GM’s description of his treatment, he may have gotten a burn from the methyl salicylate in his topical analgesic. He should discontinue use of the product and seek medical attention. Patients should be advised that a feeling of warmth or coolness is normal with these products, but that if burning pain or blistering occurs, they should seek medical attention.1
Pharmacists should also remind patients not to self-treat with topical analgesics for longer than 7 days. Other therapies that patients can use to treat joint pain include rest, ice, compression, and elevation (RICE) along with nonprescription analgesics.
Case 3: Menstrual Cramps
RP is a 19-year-old woman who comes to the pharmacy looking for something to treat her cramps. She says she has been suffering from abdominal pain, nausea, fatigue, and headache for the past day. RP has run out of ibuprofen, which she typically takes when she gets cramps, and wants to know what you would recommend she take. She says that she typically takes ibuprofen without food and that it sometimes upsets her stomach, although she thought that was a normal side effect. RP has no allergies to medications and no chronic medical conditions. What treatment would you recommend for her?
Patients with menstrual and premenstrual cramps, or primary dysmenorrhea, commonly present with lower abdominal pain, although some may also experience nausea and vomiting. Nonprescription analgesics, including NSAIDs and acetaminophen, are the agents most commonly used to treat primary dysmenorrhea symptoms. RP states that ibuprofen works well for her, although it has some gastrointestinal side effects. NSAIDs such as ibuprofen are the agents with the best evidence supporting their use for treating pain related to menstruation. Due to the side effects RP has experienced with ibuprofen, acetaminophen could be recommended as an alternative, although it has been shown to be less effective than ibuprofen in clinical trials and doses up to 1000 mg 3 times a day may be necessary to provide adequate pain relief. In addition, RP may be able to minimize the side effects of ibuprofen by taking her doses with food. Recommend that RP continue to use ibuprofen 200 mg to 400 mg with food every 4 to 6 hours as needed for pain relief, up to a maximum of 1200 mg per day. For the first 24 to 48 hours of menstruation, when levels of inflammatory mediators are the highest, she should take the medication on a schedule rather than an as-needed basis. If the side effects persist, an alternate medication can be recommended.
Case 4: Natural Pain Treatment
SM is a 60-year-old woman who comes to the pharmacy looking for something natural to treat her pain. She says she has osteoarthritis and has been taking nonprescription analgesics for it, but is thinking about discontinuing them and switching to something natural. She has been hearing a lot on the news about horrible side effects related to acetaminophen. In addition, her friend, Sally, told her that acetaminophen could cause her to die and recommended that she instead take a product called capsaicin, which is a natural treatment for pain. Sally told her that only natural products are safe and effective. SM wants to know if you would recommend this product to treat her osteoarthritis. She has no allergies and no other medical conditions beside osteoarthritis. What recommendations do you have for SM regarding capsaicin?
It is important to educate SM that not all natural products are necessarily safe. That said, topical capsaicin can safely and effectively reduce pain (but not inflammation) related to osteoarthritis, so SM can try it based on her desire for a natural treatment. Products with capsaicin can start producing pain relief within 14 days, but can take anywhere from 4 to 6 weeks to produce full symptom relief. There are many OTC products available that contain capsaicin, so SM should follow the dosing instructions on the product she chooses. She should be advised, however, that capsaicin works best when used on a schedule rather than as needed. Capsaicin’s most common side effect is burning and stinging with application, which occurs in 40% to 70% of patients, although this generally diminishes with repeated applications. Advise SM to use gloves when applying the medication and to take care not to get it in her eyes or other sensitive areas. In addition, it may be beneficial for SM to discuss her interest in using capsaicin with her physician before she discontinues oral nonprescription analgesics.
Dr. Mansukhani is a clinical pharmacist in South Plainfield, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University. Dr. Bridgeman is an internal medicine clinical pharmacist in Trenton, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University.
FDA. For consumers: topical pain relievers may cause burns. www.fda.gov/ForConsumers/ConsumerUpdates/ucm318674.htm. Accessed July 16, 2013.